Tornadoes · United States · Kansas · 2007

EF0 tornado, Lancaster, Kansas, August 24, 2007

This EF0 tornado ran 0.1 miles across Atchison County on August 24, 2007, touching down at 4:32 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 24, 2007
Touchdown
4:32 PM CDT (21:32 UTC)
Lifted
4:33 PM CDT (21:33 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Atchison County
Touchdown point
39.621, -95.366
Lift-off point
39.621, -95.366
Record number
0708241532-01

What the Weather Service recorded

A small cluster of thunderstorms moved across Atchison and Doniphan counties on August 24th, producing a brief tornado and flash flooding.

Brief tornado touchdown at 1532 CST 5 miles northwest of Lancaster. No injuries or damage reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
06:00 UTC16:05 UTCFlash Flood WatchEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Aug 24, 1:05 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 24, 1:05 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT FRI AUG 24 2007

...UPDATED FOR AVIATION...

.DISCUSSION...

SHOWERS AND THUNDERSTORMS HAVE DIMINISHED SIGNIFICANTLY THIS MORNING
WITH THE NEXT SHORTWAVE TROUGH OVER WESTERN NEB/KS. EXPECT ONLY
WIDELY SCATTERED TO SCATTERED REDEVELOPMENT THIS AFTN ALONG ANY WEAK
BOUNDARIES WITH LIGHT ADDITIONAL RAINFALL AMOUNTS. AS A RESULT...HAVE
CANCELLED THE FFA. THE MAIN FOCUS THIS AFTERNOON AND TONIGHT WILL BE
ALONG THE OUTFLOW BOUNDARY WHICH EXTENDS FROM NERN OK TO XTRM SWRN
KS. WILL MONITOR ANY NWD PROGRESSION OF THE BOUNDARY THIS AFTN...BUT
FIRST LOOK AT THIS EVENING SUGGEST THAT SEVERE ACTIVITY WILL BE SOUTH
OF THE CWA. THE EXTREME SRN CWA MAY SEE HEAVY RAINFALL TONIGHT...BUT
FFG VALUES ARE QUITE HIGH.

DB

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT FRI AUG 24 2007/

HEAVY RAIN EVENT SETTING UP ACROSS MAINLY NORTHERN SECTIONS OF
FORECAST AREA...

FRONTAL BOUNDARY AND SHORTWAVES HAVE BEEN THE FOCUSING MECHANISM FOR
TRAINING CELLS THIS MORNING THAT WILL CONTINUE THROUGH THE DAY
TODAY. THE 06Z NAM SEEMS TO HAVE A BETTER HANDLE ON THE
PRECIPITATION PATTERN THAN THE 00Z RUN HAD.

CURRENT RADAR INDICATING BAND OF HEAVIEST PRECIPITATION SETTING UP
ACROSS A ST JOSEPH TO LANCASTER LINE WITH CELLS CONTINUALLY
DEVELOPING ALONG THE LINE. JUST NORTH OF THE EAX RADAR IS A PIVOT
POINT WHERE AN UPSTREAM SHORTWAVE IS ENHANCING RAINFALL FROM A
COMPLEX THAT DEVELOPED OVER KANSAS LAST NIGHT.

THE PROFILER ANALYSIS SHOWS THAT A LOW LEVEL JET CONTINUES TO SLOWLY
VEER...FURTHER SUPPORTING THE FEEDING OF MOISTURE OVER THE SAME
REGION. MEANWHILE...UPPER JET DYNAMICS FAVORING DECENT UPWARD MOTION
IN THE SAME VICINITY. DECENT THETAE ADVECTION INDICATES COPIOUS
MOISTURE TO CONTINUE MOVING INTO THE REGION. K INDEX VALUES
FORECASTED ABOVE 35 TODAY...ALONG WITH CONTINUED ISENTROPIC LIFT ON
THE 310K SURFACE. MODEL PRECIPITABLE WATER VALUES REMAIN AROUND 2
INCHES UNTIL LATER THIS AFTERNOON.

GIVEN ALL OF THE ABOVE AND WITH GOOD LIFT AND MOISTURE STILL
AVAILABLE UNTIL AROUND 00 UTC THIS EVENING...THEREFORE WILL EXTENT
THE FLASH FLOOD WATCH UNTIL THEN.

MEANWHILE...TEMPERATURES ALSO ON THE CHALLENGING SIDE...CLOUDS AND
COLD POOLS SHOULD KEEP TEMPERATURES ABOUT 10 DEG F OR SO COOLER IN
THE NORTH...AND WARMER TO THE SOUTH. ADOLPHSON

&&

.AVIATION...

FOR 18Z TAFS...BREAKS IN MVFR CIGS APPARENT ON VISIBLE SATELLITE
IMAGERY AND EXPECT BREAKS TO BECOME MORE PREVALENT WITH THE PASSAGE
OF MCV TO THE SOUTH OF TERMINAL SITES.  PLENTY BOUNDARY LAYER
MOISTURE LINGERS ACROSS THE AREA...AND BREAKS WILL ALLOW ENOUGH
DESTABILIZATION TO CREATE PERIODS OF BROKEN CEILINGS HOVERING JUST
ABOVE MVFR THRESHOLD BASED ON FORECAST SOUNDINGS.  BASED ON LATEST
RADAR TRENDS ALSO INCLUDED VCSH DURING THE AFTERNOON HOURS AND
PREVAILING VFR SHRA AFT 00Z AS SHORTWAVE CURRENTLY OVER WESTERN
KANSAS WILL BE ON CWA DOORSTEP.  NAM12 AND WRF BOTH SIGNALLING BEST
CHANCE OF TSRA WILL BE IN THE 02 TO 04 UTC TIMEFRAME AT KSTJ...AND
IN THE 03 TO 05 UTC TIMEFRAME AT KMKC AND KMCI.  EXPECT FAIRLY RAPID
CLEARING AROUND 06 UTC AFTER PASSAGE OF SHORTWAVE...HOWEVER LIGHT
BOUNDARY LAYER FLOW WILL SET THE STAGE FOR MVFR VSBYS OF 5-6 MILES
DURING THE OVERNIGHT HOURS.  DECIDED TO THROUGH A PERIOD MVFR VSBYS
OF 3-4SM AROUND 12 UTC AT KMKC AND KMCI...WITH IFR VSBYS OF 1-2SM AT
KSTJ.  AS DRIER AIR ADVECTS INTO AREA SATURDAY MORNING...VSBYS WILL
IMPROVE TO VFR BY 14-15 UTC.

24

EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Aug 24, 4:00 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT FRI AUG 24 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
400 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD INTO EXTREME
WESTERN MISSOURI LATE THIS AFTERNOON AND THIS EVENING WITH THE
ACTIVITY TO SPREAD EAST THROUGH THE NIGHT. ALTHOUGH SEVERE
THUNDERSTORMS ARE NOT EXPECTED...LOCALLY HEAVY RAINFALL OF AROUND
ONE INCH IS POSSIBLE. THE LOCALLY HEAVY RAINFALL MAY AFFECT AREAS
WHICH RECEIVED HEAVY RAINFALL LAST NIGHT. SOME AREAS WHICH MAY BE
AFFECTED BY THE LOCALLY HEAVY RAIN LATE THIS AFTERNOON AND THIS
EVENING IS IN A NARROW CORRIDOR FROM THE ATCHISON...TROY AND ST
JOSEPH AREAS...NORTHEAST TO SAVANNAH...MAYSVILLE...GALLATIN AND
BETHANY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. AT THIS
TIME...THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DB

In the hours before

Local storm report, Aug 24, 10:33 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1033 AM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      4 E HIGHLAND            39.86N 95.19W
08/24/2007                   DONIPHAN           KS   LAW ENFORCEMENT

            WATER FLOWING OVER 7 HIGHWAY A QUARTER MILE NORTH OF
            240TH ROAD WHICH IS JUST NORTH OF THE TOWN OF SPARKS.
            ALSO 10 TO 12 INCHES OF WATER FLOWING OVER 7 HIGHWAY AT

            THE BOTTOM OF FANNING HILL WHICH IS JUST SOUTH OF SPARKS.

&&

SAW
Local storm report, Aug 24, 10:51 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 AM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     FLOOD            4 NE UNIONVILLE         40.52N 92.95W
08/24/2007                   PUTNAM             MO   DEPT OF HIGHWAYS

            HIGHWAY 129 N IN PUTNAM COUNTY CLOSED DUE TO
            FLOODING...ALSO ROUTE M NEAR POWERSVILLE CLOSED DUE TO
            FLOODING

1012 AM     FLOOD            4 NW LANCASTER          40.56N 92.58W
08/24/2007                   SCHUYLER           MO   DEPT OF HIGHWAYS

            SOUTH BOUND LANES OF ROUTE M CLOSED IN SCHUYLER COUNTY.

&&

ABAILEY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 12:00Z

9.5 hours before the tornado, 73 km from the path. August 24, 2007.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -86495, lifted condensation level 1236 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -111 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-86495 J/kg
Surface CAPE
91 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Topeka, KS (KFOE), 00:00Z

2.5 hours after it, 73 km from the path. August 25, 2007.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 435 joules per kilogram, CIN -35, lifted condensation level 862 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2007-08-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 32 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-35 J/kg
Surface CAPE
1149 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

St. Joseph (STJ), 43 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:53 UTC8169230° 5 kt1011.2
20:53 UTC8169260° 3 kt1010.5
21:27 UTC78.869.830° 6 kt1010.8
21:40 UTC7769.80° 0 kt1010.5VCTS -RA
21:53 UTC7570350° 5 kt1010.8-TSRA
22:04 UTC73.469.8330° 6 kt1011.5TSRA BR
22:11 UTC71.669.8300° 18 kt241011.9TSRA BR
22:16 UTC69.866.2350° 13 kt261011.5+TSRA FG
22:26 UTC66.266.240° 5 kt201011.2VCTS +RA FG
22:29 UTC6866.270° 7 kt1010.8VCTS RA BR
22:32 UTC69.866.290° 6 kt1010.5VCTS -RA BR
22:34 UTC69.866.2100° 5 kt1010.5-RA BR
22:53 UTC71670° 0 kt1011.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 102 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:31 UTCTORNADO1 Ne EverestBrown, KSDEPUTY AND FIREFIGHTER OBSERVED BRIEF TORNADO.
21:31 UTCTORNADO1 S EverestBrown, KSDEPUTY AND FIREFIGHTER OBSERVED BRIEF TORNADO.
21:32 UTCTORNADO5 Nw Lancaster KsAtchison, KSTORNADO REPORTED BY BROWN COUNTY SHERIFF
21:32 UTCTORNADO2 Se EverestBrown, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of August 24, 2007

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 242:50 PM CDTEF0Phelps, MO1.075$10,000
August 244:25 PM EDTEF3Eaton, MI6.53005$40 million
August 244:55 PM EDTEF1Ingham, MI6.0300$300,000
August 244:15 PM CDTEF0Dent, MO0.125
August 245:23 PM EDTEF0Shiawassee, MI0.350$50,000
August 245:30 PM EDTEF2Livingston, MI23.54401$24 million
August 244:31 PM CDTEF0Brown, KS0.125
August 246:02 PM EDTEF0Washtenaw, MI2.550$500,000
August 246:16 PM EDTEF1Lapeer, MI3.2250$1.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.